Jump to content

B Vitamins


firewatcher
 Share

Recommended Posts

HI Everyone,

I was reading the Red Bull Topic and am now wondering what B vitamins have to do with the ANS. I had some really strange reactions (severe unwarranted depression, hallucinations and complete brain fog) when I took them and am wondering if they could have caused all the screwy things that happened (especially since the screwy things stopped when I stopped taking them.) I know they are essential for proper nerve function, but do they do something different for dysautonomia? Does anyone have any info on B's?

Link to comment
Share on other sites

Hi Jennifer!

I realize that I'm not exactly answering your question- I don't know the answer- just sharing my personal experience. When I was up in Boston recently, looking into a DX of mast cell activation disorder, my physician there told me that I need to supplement B-12 and folic acid because my levels were very low. I have started taking oral tablet supplements in the AM. They're not bothering me at all. I might even be feeling better:-)

Julie

Link to comment
Share on other sites

Thanks Julie, I know that B-12 deficiency is pernicious anemia, which is REALLY nasty and can do all the things that I experienced, but that was the first thing my doc checked for and I am not even slightly deficient in B-12! Lack of B's can screw with the nervous system but I can't ever find anything on "overdose" and I've been told that since they are water soluble you can't overdose on them. I did not know if anyone had strange reactions to B's or what they would do to someone (like me) who's nervous system seems to be wired funny. :P

Link to comment
Share on other sites

After hearing about some people feeling better on additional B's, even though my blood work did not show deficiency, I figured, the tests do not show what is happening on all levels. I tried a Trader Joe formula of super B vitamins to see if I felt better on them and about one hour after taking one I had a headache to die from. I waited a few days and tried again and the horrible headache came back.

I then went to GNC and got B12 and have not noticed any problem with this.

Interestingly, I am always a little anemic due to red cells that are elliptically shaped and started taking folic acid too.

Because I did not want to be unclear what helps and what hurts, I always isolate my new treatments. Meaning, don't add more than one new thing at a time unless they must be taken together.

good luck figuring out a new formula,

Here is a great link you may find helpful http://ods.od.nih.gov/factsheets/vitaminb12.asp

tearose

Link to comment
Share on other sites

I've never taken a B supplement before, which I suppose is a little irresponsible since my energy is always sooooo low. Unfortunately, I've always had a terrible time swallowing vitamin sized pills. My husband just mentioned to me though that GNC has a liquid supplement, so I've picked some up to try. I'm keeping my fingers crossed since my energy levels and ability to concentrate are plummeting now that I'm working again!

My doctor is also going to prescribe Provigil if my follow-up echocardiogram shows that my left-ventricle has not restructured (enlarged) due to the tachycardia. I'm with everyone else here... something GOT to help, right? :P

Link to comment
Share on other sites

Hi guys - I've been massively helped my B1 (read by Vitamin B1 and Dysautonomia post). I do transdermal (applied to the skin) B1 in the form TTFD. Here's the link: http://www.ourkidsasd.com/products/20/1300...CFRxNagodjS3JEg. I tried many other forms and this was the only one that worked. I would also encourage you to have someone do a test that checks your ability to absorb B1. When i get my values measured it comes back normal. It's only when they do a specific test that measures my ability to take B1 into the cell that it comes back off. Hope this helps.

Link to comment
Share on other sites

I also cannot take a B-complex vitamin as much as I want to. At least one of the B's hiding in there brings on extremely bad stuff. But I do take B12 shots, folic acid, and P5P (bioavailable B6) - which help tremendously.

I've been told that sublingual B12 is the best alternative if shots are not an option. Of the B12 subs, I've been told that methycobalamine is more bioavailable than cynocobalamine, the less expensive compound which is also the more common one.

Link to comment
Share on other sites

I also cannot take a B-complex vitamin as much as I want to. At least one of the B's hiding in there brings on extremely bad stuff. But I do take B12 shots, folic acid, and P5P (bioavailable B6) - which help tremendously.

I've been told that sublingual B12 is the best alternative if shots are not an option. Of the B12 subs, I've been told that methycobalamine is more bioavailable than cynocobalamine, the less expensive compound which is also the more common one.

Just out of curiosity, what do you call "extremely bad stuff?"

Link to comment
Share on other sites

I don't know what constituted her 'extremely bad stuff' but i can tell you that the first night i put on the b-cream I had the worst panic attack of my life. It was horrifying! I called Dr. Lonsdale the next day and he said that I'd experience and exaserbation of episodic symptoms for a while but simply needed to 'hero it through'. I did and for 2 weeks it was a really rough go. But a calendar year later I can tell you that powering it through was the best thing I ever did for myself.

Link to comment
Share on other sites

Waterbaby, there is absolutely no way that I could "hero through" my b-vitamins. I took them for 6 weeks and became so depressed and symptomatic (shaky, nausea, anhedonia, no appetite, true insomnia, migraines) that I honestly came close to suicide. I knew that I did not actually feel this way (weepy, depressed,) just like I knew that the hallucinations (never had these before) that I was having were not real, but it sure looked and felt that way. When I took B's it was one of the worst experiences of my life. And then, for the mental symptoms to go away when I stopped taking them, just proved it to me. I don't know if I would take a B vitamin now unless I was hospitalized or had a Dr. on call 24-hour a day. I was scared, my family was scared, the doctor was stunned, it was that radical a change.

Link to comment
Share on other sites

I've also tried B-complex multi-vitamins and have had "bad reactions". In my case this meant horrid hot flushes, back/neck pain and shaking. In the past I had been ok on pantothetic acid and follic acid supplements -- but even multi-vitamins are trouble for me these days. Not sure if the ones with iodine are effecting my thyroid disease or there is simply too much of a good thing for my senitive symptom.

So for now I have to be super villagent on what I eat. which is hard, but I think doable on a whole foods diet.

Bon Appitite

~EM

Link to comment
Share on other sites

i get all of the needed B vitamins intravenously on a daily basis as part of my hyperal, aka IV nutrition, but they're only given in moderate amounts rather than the high quantities often contained in supplements. additionally i give myself a B12 shot weekly - 1000mcg - ever since i had a significant deficiency found several years back.

just prior to our discovering my B12 deficiency, and largely the reason that we found it, the severity of my sensory neuropathy increased exponentially in that my pins & needles, prickly feelings, burning, etc in my arms/ hands & legs/ feet got much worse than they've ever been quite quickly & to the point that i had trouble typing. once we corrected the deficiency the acute exacerbation of my symptoms calmed down; i still deal with pins & needles, burning, etc, have for years & likely always will, but the B12 deficiency caused the severity of my symptoms to increase quite severely. my deficiency was moderate and wouldn't generally be expected to cause the degree of sensory issues i had but my docs all agreed that since i already had neuropathy i was more sensitive & it acted in a way that was additive such that the deficiency on top of the symptoms i already had "normally" caused the acute flair-up. as such, i suppose one could say that some dysautonomia (or at least me:-)) may be more sensitive to B vitamin (or at least B12) deficiencies.

i can't say that the shots i still get make a difference for me one way or the other, particularly now that i get all of my needed values consistently via IV (as i was still eating, or attempting to eat, orally when i was deficient, and was having a lot of trouble with vomiting & likely absorption). that said, it's not hurting, B12 shots are the easiest/ least painful of any shots i've ever had, & they're super cheap....so since there's a chance they might be helping, my docs & i have decided to keep them coming.

just my two cents,

B) melissa

Link to comment
Share on other sites

Hi,

B vitamins, especially B12, are needed for nervous system function. Without enough B12, which is used in cell metabolism, nerve damage and/or degradation can occur. It is seen more with the small unmyelinated fibers (c-fibers) which are those of the autonomic and sensory systems.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...